Alert archive / Oregon / Gale Watches in 2021
Gale Watch 1, NWS Medford, OR
NWS Medford, OR issued this gale watch at Jan 4, 2021, 2:13 PM PST. It took effect at Jan 5, 2021, 10:00 AM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 4, 2021, 2:13 PM PST (22:13 UTC)
- In effect from
- Jan 5, 2021, 10:00 AM PST
- Expired
- Jan 4, 2021, 8:21 PM PST
- In force
- Issued by
- NWS Medford, OR
The text
As transmitted.
507 WHUS76 KMFR 042213 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 213 PM PST Mon Jan 4 2021 PZZ350-356-051115- /O.EXT.KMFR.SE.W.0002.000000T0000Z-210106T0000Z/ /O.EXT.KMFR.SC.Y.0001.000000T0000Z-210106T0000Z/ /O.NEW.KMFR.GL.A.0001.210106T0000Z-210106T1800Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- 213 PM PST Mon Jan 4 2021 ...HAZARDOUS SEAS WARNING NOW IN EFFECT UNTIL 4 PM PST TUESDAY... ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 PM PST TUESDAY... ...GALE WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING... * WHAT...Steep to very steep swell-dominated seas will build to 16 to 19 feet at 17 to 18 seconds tonight, continuing into Tuesday. South winds 20 to 30 kt will develop on Tuesday morning, increasing to gales 30 to 40 kt Tuesday afternoon through Wednesday morning. Very steep seas of 18 to 23 ft due to a mix of wind seas and west swell are expected Tuesday night through Wednesday morning. Very steep seas may continue through Wednesday night, becoming dominated by west swell. * WHERE...Very steep hazardous seas will affect most the waters beyond 3 nm from shore and near capes through Tuesday afternoon with small craft conditions within 3 nm of shore. Gales and very steep seas may affect all areas Tuesday afternoon through Wednesday morning. * WHEN...For the Hazardous Seas Warning, until 4 PM PST Tuesday. For the Gale Watch, from Tuesday afternoon through Wednesday morning. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ376-051115- /O.EXT.KMFR.SE.W.0002.000000T0000Z-210106T0000Z/ /O.NEW.KMFR.GL.A.0001.210105T1800Z-210106T1800Z/ Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 213 PM PST Mon Jan 4 2021 ...HAZARDOUS SEAS WARNING NOW IN EFFECT UNTIL 4 PM PST TUESDAY... ...GALE WATCH IN EFFECT FROM TUESDAY MORNING THROUGH WEDNESDAY MORNING... * WHAT...Steep to very steep swell-dominated seas will build to 18 to 20 feet at 17 to 18 seconds tonight into Tuesday morning. South winds 20 to 30 kt will develop early Tuesday morning, increasing to gales 30 to 40 kt late Tuesday morning and Tuesday afternoon, continuing through Wednesday morning. Very steep seas of 20 to 23 ft due to a mix of wind seas and west swell will accompany these gales late Tuesday morning through Wednesday morning. Very steep seas may continue through Wednesday night, becoming dominated by west swell. * WHERE...All areas. Gales will initially affect the waters north of Gold Beach beyond 10 nm from shore late Tuesday morning into Tuesday afternoon, then will affect all areas Tuesday evening into Wednesday morning. * WHEN...For the Hazardous Seas Warning, until 4 PM PST Tuesday. For the Gale Watch, from Tuesday morning through Wednesday morning. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ370-051115- /O.CON.KMFR.SE.W.0002.000000T0000Z-210105T1800Z/ /O.NEW.KMFR.GL.A.0001.210105T1800Z-210106T1800Z/ Waters from Florence to Cape Blanco OR from 10 to 60 nm- 213 PM PST Mon Jan 4 2021 ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 10 AM PST TUESDAY... ...GALE WATCH IN EFFECT FROM TUESDAY MORNING THROUGH WEDNESDAY MORNING... * WHAT...Steep to very steep swell-dominated seas will build to 18 to 20 feet at 17 to 18 seconds tonight into Tuesday morning. South winds 20 to 30 kt will develop early Tuesday morning, increasing to gales 30 to 40 kt late Tuesday morning and Tuesday afternoon, continuing through Wednesday morning. Very steep seas of 20 to 25 ft due to a mix of wind seas and west swell will accompany these gales late Tuesday morning through Wednesday morning. Very steep seas may continue through Wednesday night, becoming dominated by west swell. * WHERE...All areas. * WHEN...For the Hazardous Seas Warning, until 10 AM PST Tuesday. For the Gale Watch, from Tuesday morning through Wednesday morning. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should consider altering plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Visit us at https://www.weather.gov/Medford
1 follow-up statement
368 WHUS76 KMFR 050421 AAA MWWMFR URGENT - MARINE WEATHER MESSAGE...UPDATED National Weather Service Medford OR 821 PM PST Mon Jan 4 2021 PZZ350-356-051730- /O.CON.KMFR.SE.W.0002.000000T0000Z-210106T0000Z/ /O.CON.KMFR.SC.Y.0001.000000T0000Z-210106T0000Z/ /O.UPG.KMFR.GL.A.0001.210106T0000Z-210106T1800Z/ /O.NEW.KMFR.GL.W.0003.210106T0000Z-210106T1500Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- 821 PM PST Mon Jan 4 2021 ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 4 PM PST TUESDAY... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST TUESDAY... ...GALE WARNING IN EFFECT FROM 4 PM TUESDAY TO 7 AM PST WEDNESDAY... * WHAT...Steep to very steep swell-dominated seas building to 15 to 19 ft at 18 seconds tonight into Tuesday. South winds increasing to 20 to 30 kt Tuesday morning. Then, gales 30 to 35 kt with gusts to 45 kt Tuesday afternoon through early Wednesday morning along with very steep, combined seas of 16 to 22 feet. Winds ease Wednesday, but high and steep west swell likely continues through at least Thursday. * WHERE...Very steep hazardous seas will affect most the waters beyond 3 nm from shore and near capes through Tuesday afternoon with small craft conditions within 3 nm of shore. Gales and very steep seas will affect all areas Tuesday afternoon through Wednesday morning. * WHEN...For the Hazardous Seas Warning, until 4 PM PST Tuesday. For the Gale Warning, from 4 PM Tuesday to 7 AM PST Wednesday. For the Small Craft Advisory, until 4 PM PST Tuesday. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ370-051730- /O.CON.KMFR.SE.W.0002.000000T0000Z-210105T1800Z/ /O.UPG.KMFR.GL.A.0001.210105T1800Z-210106T1800Z/ /O.NEW.KMFR.GL.W.0003.210105T1800Z-210106T1500Z/ Waters from Florence to Cape Blanco OR from 10 to 60 nm- 821 PM PST Mon Jan 4 2021 ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 10 AM PST TUESDAY... ...GALE WARNING IN EFFECT FROM 10 AM TUESDAY TO 7 AM PST WEDNESDAY... * WHAT...Steep to very steep swell-dominated seas building to 17 to 20 ft at 18 seconds tonight into Tuesday morning. South winds increasing to 20 to 30 kt early Tuesday morning. Then, gales 30 to 40 kt with gusts to 50 kt Tuesday afternoon through early Wednesday morning along with very steep, combined seas of 20 to 25 feet. Winds ease Wednesday, but high and steep west swell likely continues through at least Thursday. * WHERE...All areas. * WHEN...For the Gale Warning, from 10 AM Tuesday to 7 AM PST Wednesday. For the Hazardous Seas Warning, until 10 AM PST Tuesday. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ PZZ376-051730- /O.CON.KMFR.SE.W.0002.000000T0000Z-210106T0000Z/ /O.UPG.KMFR.GL.A.0001.210105T1800Z-210106T1800Z/ /O.NEW.KMFR.GL.W.0003.210105T1800Z-210106T1500Z/ Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 821 PM PST Mon Jan 4 2021 ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 4 PM PST TUESDAY... ...GALE WARNING IN EFFECT FROM 10 AM TUESDAY TO 7 AM PST WEDNESDAY... * WHAT...Steep to very steep swell-dominated seas building to 17 to 20 ft at 18 seconds tonight into Tuesday morning. South winds increasing to 20 to 30 kt early Tuesday morning. Then, gales 30 to 40 kt with gusts to 45 kt Tuesday afternoon through early Wednesday morning along with very steep, combined seas of 19 to 23 feet. Winds ease Wednesday, but high and steep west swell likely continues through at least Thursday. * WHERE...All areas. Gales will initially affect the waters north of Gold Beach beyond 10 nm from shore late Tuesday morning into Tuesday afternoon, then will affect all areas Tuesday evening into Wednesday morning. * WHEN...For the Gale Warning, from 10 AM Tuesday to 7 AM PST Wednesday. For the Hazardous Seas Warning, until 4 PM PST Tuesday. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this gale watch went out at Jan 4, 9:15 AM PST, 4 hours 58 minutes earlier.
Area forecast discussion, Jan 4, 9:15 AM PST, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Medford OR
915 AM PST Mon Jan 4 2021
.DISCUSSION...The front is moving ashore now. Strong to damaging
winds are being recorded across our observation network, and we
have received reports of trees down in several places in southern
Oregon and northern California. Snow levels are also behaving as
well as they can be in the circumstances. The only change to the
forecast was for the high temperature for today due to the
southerly flow increasing temps.
Please read the previous discussion below for details on the
weather forecast. Our goal today will be to monitor the weather
conditions and make short-term updates as necessary. -Schaaf
&&
.MARINE...Updated 830 AM PST Sunday, 3 Jan 2021...Seas are still
high, but are beginning to decrease through this afternoon. The
actual decrease in sea height today will be minimal and brief,
barely lowering below 18 ft in the inner waters this afternoon and
evening. Storm force winds have largely come to an end as the cold
front begins to push inland. West winds will signal the end of the
strong winds, but a fresh south swell and long period west swell at
18 seconds will persist. The long period swell will becoming
dominant this morning and build again later tonight.
Two additional strong fronts will move across the waters Tuesday
through Wednesday morning. This is expected to result in an extended
period of gales and very steep and very high seas. Seas of 16 to 24
ft are possible Tuesday into Wednesday due to a mix of west swell
and very steep wind seas.
Periods of moderate to heavy rain will accompany each of these
fronts early this morning through Wednesday.
A brief period of improvement is expected on Thursday, then
additional episodes of high to very high seas are possible early
Friday into Saturday and early next week due to west swell and
additional fronts. -Schaaf/DW
&&
.PREV DISCUSSION... /Issued 656 AM PST Mon Jan 4 2021/
DISCUSSION...A high-impact front will push through the forecast area
today. Winds are increasing in most areas this morning, already gusting
to 50+ mph at the coast, in the high terrain from the Coast Range
to mountains east of the Cascades, in the Shasta Valley near
Weed, and along Highway 31 near Summer Lake. Models trended a bit
lower in the past day or so for expected winds overall, but latest
south to north pressure gradient of -10mb between Medford and
Redding suggests the atmosphere will deliver more of what the
models suggested 24+ hours ago--a widespread significant wind
event. Our forecast and communication continues to reflect this.
Winds will increase further in all areas early this morning and
diminish mid-morning at the coast. Winds will last longer in the
Rogue and Shasta Valleys, and last longest east of the Cascades
before diminishing there after 4pm. Power outages can be expected
with these winds today, especially near the coast, in the high
terrain, and some areas east of the Cascades. We maintain a myriad
of Wind Advisories and High Wind Warnings to highlight these
hazards.
In addition to the significant winds, heavy precipitation will
accompany the front this morning through early evening. This will
first be hazardous at the coast as an especially heavy band moves
through with the front this morning, likely causing low visibility
and ponding of water on roadways as well as a small chance for
land/rockslides where recent similarly heavy rainfall caused some
slides. The aforementioned wind along with the rain will make for
especially hazardous travel conditions at and near the coast this
morning. Also worth mentioning for the coast is the 20 percent
chance of thunderstorms in the unstable air mass behind the front,
generally after 12pm this afternoon, lasting through about 7pm,
with chances lingering longest from Bandon northward. Small hail
is possible with these storms, so this could cause additional
travel problems. Another note for the coast...high surf continues
through Wednesday night with large swells continuing to roll in
during this active period.
Turning to winter travel impacts and snow, snow levels this
morning are around 5500 feet per webcams and instrument
observations. The High Cascades and most places above 5000 feet
will see all snow with this event. As the front pushes inland
this morning and early afternoon, snow levels will drop quickly to
4000 ft around noon, meaning snow should change to rain at
Siskiyou Summit and bring a quick 1 to 3 inches there on
Interstate 5. Another area that bears watching is the Mount Shasta
City area where heavy snow will impact areas generally above 5000
ft, but snow levels will drop to Snowmans Summit level on Highway
89 (4500ft) late this morning with a shorter period of snow at
Black Butte Summit on Interstate 5 (4000ft) this afternoon.
Travelers should be prepared to encounter snowfall in the higher
passes around the Mount Shasta City area this afternoon, though it
should be short in duration and relatively low impact compared to
higher elevation areas. East of the Cascades, there will be a
period of accumulating snowfall this afternoon and early evening,
but should only last about 4 hours. 1 to 3 inches can generally be
expected east of the Cascades late this afternoon/evening, with
highest amounts in places like Bly Mountain, Warner Mtn Summit,
Cedar Pass.
No rivers are expected to flood during this front, but we still
expect rises on rivers/streams/creeks. Another front is due to
arrive Wednesday, but winds and precipitation look about 30 percent
weaker than the current front. Impacts are thus expected to be less,
and precipitation will be generally beneficial with more mountain
snowfall generally above 5000 feet. To put some quantitative aspect
to the next front, maximum Integrated Vapor Transport values (good
measure of moisture pointed toward the forecast area) are 750 with
the current front and the next front is expected to have max
potential for values of 500, with decent agreement amongst both
European and American models.
Please see the previous forecast discussion below for additional
details about the Wednesday front and a look further out in time.
-Keene
Long term discussion from the Sunday afternoon AFD...Wed 06 Jan
through Sun 10 Jan 2021. Models and ensembles continue to show
that an active and wet pattern is likely through most of the
extended period, although not as wet or windy as the days heading
up to this timeframe. Operational models start in very good
agreement with a weaker front moving across the area on Wednesday
with rain and mountain snow expected. Snow levels will be around
5000 feet with very cold temperatures bringing levels down to
valley floors east of the Cascades, rising above 5000 ft during
the day.
Operational models, as well as the bulk of the ensembles, are
showing a lull in the wet pattern, albeit brief, with an upper
ridge over the area Thursday. Another front moves in Thursday night
with the EC and Friday morning with the GFS.
The operational runs remain in very good agreement into Saturday,
building an upper ridge over the region again, before shifting east
ahead of the next front that moves in Saturday night. An somewhat
continuous active pattern sets in after the extended period with IVT
models showing a weak to moderate AR event though much of the
beginning of next week.
In addition to individual storm impact, the long period of moderate
to occasionally heavy precipitation from a train of storms heading
into the extended will bring lingering hydrological concerns to
coastal areas and the Umpqua Basin, but no river points are forecast
to go into Acton stage at this time. However, the Illinois river at
Kerby is continuing to show action stage that lingers above
action stage through the 7th. -Sven
AVIATION...For the 04/12Z TAFs...A strong cold front has reached
the coast north of Cape Blanco and will continue across the area
today. Through around 18z, this will produce strong southerly
winds with surface wind gusts to 25-35 kt, and areas of low level
wind shear (LLWS) across much of the area with winds 2,000 ft
above ground mainly southwest at around 40-60kt.
As the front moves inland, MVFR cigs/vis will increase west of the
Cascades with areas of IFR and terrain obscurations. Periods of rain
and snow will accompany the front. Freezing levels fall quickly
behind it (from around 7500 ft msl to 4000 ft) late morning through
the afternoon, though cloud cover, precipitation, and wind speeds
will diminish. This will lead to mainly VFR late afternoon into
early evening, but valley stratus is likely to form overnight into
Tuesday morning. -DW
BEACH HAZARDS...Updated 400 AM PST Monday, 4 Jan 2021...The High
Surf Advisory has been extended with breaking wave heights of 23 to
27 feet expected to persist into early Thursday morning. While the
extent of the hazard will be remarkably consistent, surf will likely
reach a peak late Tuesday night.
Improvement on Thursday is expected to be brief. Additional strong
frontal system activity across the northeastern Pacific is expected
late in the week into early next week. Large surf is likely to
return to to area beaches on Friday. Confidence in the height of
surf on Friday into Sunday is low, but at times it is likely to
approach and may exceed the heights of early this week.
Use extreme caution along and near the beaches and stay away from
the ocean. Jetties, rocks, logs and bar entrances are not safe
places to be during this period of significant waves. The Pacific
Ocean is both cold and powerful. These large waves can easily sweep
people and large objects into the water. NEVER turn your back on the
ocean!
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...High Wind Warning until 5 PM PST this afternoon for ORZ030-031.
Winter Weather Advisory until 10 PM PST this evening for
ORZ029-030.
Wind Advisory until 5 PM PST this afternoon for ORZ029>031.
High Wind Warning until 10 AM PST this morning for ORZ021-022.
High Surf Advisory until 4 AM PST Thursday for ORZ021-022.
Wind Advisory until 10 AM PST this morning for ORZ023-024.
Winter Weather Advisory until 1 AM PST Tuesday above 4000 feet
in the for ORZ027-028.
Wind Advisory until 11 AM PST this morning for ORZ026.
CA...High Wind Warning until 5 PM PST this afternoon for CAZ085.
Wind Advisory until 5 PM PST this afternoon for CAZ084-085.
Winter Storm Warning until 4 AM PST Tuesday above 5000 feet in
the for CAZ080-082-083.
High Wind Warning until 1 PM PST this afternoon for CAZ081.
Pacific Coastal Waters...Small Craft Advisory until 10 AM PST Tuesday for PZZ350-356.
Hazardous Seas Warning until 10 AM PST Tuesday for
PZZ350-356-370-376.In the hours before
Local storm report, Jan 4, 10:26 AM PST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1026 AM PST MON JAN 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 AM HEAVY RAIN 2 SSE PISTOL RIVER 42.26N 124.39W
01/04/2021 M1.45 INCH CURRY OR TRAINED SPOTTER
8-8AM.
&&
SBNLocal storm report, Jan 4, 10:27 AM PST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1027 AM PST MON JAN 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1026 AM HEAVY RAIN 6 E GOLD BEACH 42.42N 124.31W
01/04/2021 M1.45 INCH CURRY OR TRAINED SPOTTER
&&
SBNThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 4, 2:46 AM PST | Small Craft Advisory | MFR | 37 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.